Kansas, 2021

Dust Storm and High Wind in Kansas, January 14 to 15, 2021

January 14 to 15, 2021 · NWS DDC · 20 events in 10 counties and zones

A strong cold front pushed through during the nighttime hours with a tight pressure gradient that stretched across the region in its wake. Coupled with strong cold air advection behind the aforementioned cold front, winds were 50-60 mph.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong cold front pushed through during the nighttime hours with a tight pressure gradient that stretched across the region in its wake. Coupled with strong cold air advection behind the aforementioned cold front, winds were 50-60 mph. Strong mixing continued the high winds into the following morning. The winds also produced widespread blowing dust limiting visibilities at some locations to near zero near plowed fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 14, 5:03 AM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Jan 14, 5:03 AM CST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
503 AM CST Thu Jan 14 2021

...UPDATE TO AVIATION...

.SHORT TERM...(Today and tonight)
Issued at 100 AM CST Thu Jan 14 2021

Windy, but rather dry conditions, are likely today into tonight as a
strong upper level trough of low pressure digs southeast through the
Northern High Plains into the Central Plains and Upper Midwest. A
strong attendant cold front will push through western Kansas early
this morning allowing much drier air to surge into the high plains,
reinforcing an already fairly dry air mass across the region and
resulting in little if any precip chances. The main focus for today
will be the potential for high winds across portions of western
Kansas later this morning into the afternoon. Short range models
indicate H85 winds in excess of 40 to 50kt developing in wake of the
cold front now pushing through northwest and west central Kansas.
Latest surface observations have indicated wind gusts already
reaching upward of 55 to 65mph at locations in northeast Colorado,
southwest Nebraska, and northwest Kansas. Meanwhile, a relatively
strong surface low in southern Canada will deepen even further as
it moves into the Upper Midwest in response to a closed upper low
developing and strengthening within the broader scale upper level
trough. This will result in strong winds persisting through much
of the day due to a prevailing tight pressure gradient associated
with the deepening surface low. Loss of daytime heating/mixing
this evening may allow winds to subside somewhat, but gusty winds
are expected to continue into the overnight hours. A High Wind
Warning remains in effect for west central, central, and northern
portions of southwest Kansas through late afternoon.

Cooler temperatures can be expected today as colder air surges into
the high plains of western Kansas in wake of this morning's frontal
passage. Look for highs only up into the 40s(F) in west central and
portions of southwest Kansas to the lower 50s(F) in south central
Kansas. With the colder air settling into western Kansas tonight,
expect lows generally down into the 20s(F).

.LONG TERM...(Friday through Wednesday)
Issued at 228 AM CST Thu Jan 14 2021

Gusty high wind concerns continue Friday as medium range models
indicate the strong closed upper low, and accompanying deep surface
low, drifting slowly east up into the Ohio River Valley. With a
prevailing tight pressure gradient stretched across central Kansas
into portions of southwest Kansas, the GFS/ECMWF/GEM show H85
winds up around 45 to 55kt, especially in central Kansas. As a
result, strong northerly winds up around 30 to 40 mph with gusts
upward of 55 to 60mph are expected to develop by early afternoon
Friday as stronger winds aloft mix down to the surface with
increased daytime heating. May need to expand high wind headlines
farther south/southeast into south central Kansas. Otherwise,
precip chances will remain absent for southwest/central Kansas
through the weekend as a fairly dry air mass remains settled
across the Western High Plains.

Temperatures will be near normal Friday as colder air spreads
farther south-southwest into western Kansas with H85 temperatures
dropping down to around 5C below in central Kansas to near 0C in
extreme southwest Kansas. With decreased cloud cover likely, should
see highs generally up into the lower/mid 40s(F) Friday afternoon.
A general warming trend is then forecast through the weekend due
to a lighter northwest downslope flow prevailing across the Western
High Plains. Could see highs pushing 50F in some areas by Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 501 AM CST Thu Jan 14 2021

Mainly VFR conditions are expected to prevail in the vicinity of all
TAF sites through late evening. However, areas of blowing dust will
be possible this afternoon due to strengthening winds, and may result
in periods of MVFR vsbys. Prevailing north-northwest winds around 15
to 30kt this morning are expected to increase to around 30 to 45kt
this afternoon with gusts up to around 50 to 55kt as a pressure
gradient tightens across central and much of southwest Kansas in
wake of this morning's strong cold frontal passage. Wind intensity
may subside somewhat later this evening with the loss of daytime
heating.

&&

.FIRE WEATHER...
Issued at 305 AM CST Thu Jan 14 2021

Gusty northwest winds will continue through this afternoon due to
a tightening pressure gradient across central and much of western
Kansas. Meanwhile, relative humidity values are expected to fall
to around 15 percent or a little below by this afternoon as drier
air spreads into area. This will create critical fire weather
conditions across much of southwest and central Kansas later this
morning through late afternoon. A Red Flag Warning remains in
effect.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  26  44  21 /  10   0   0   0
GCK  46  24  43  19 /  10   0   0   0
EHA  46  24  46  23 /   0   0   0   0
LBL  48  24  45  19 /   0   0   0   0
HYS  47  27  41  19 /  10   0   0   0
P28  52  28  45  23 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST /5 PM MST/ Friday for KSZ030-
031-043>046-061>066-074>081-087>090.

Red Flag Warning from 11 AM CST /10 AM MST/ this morning to 6 PM
CST /5 PM MST/ this evening for KSZ030-031-043>046-061>066-
074>081-084>090.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
FIRE WEATHER...JJohnson
Hazardous weather outlook, Jan 14, 3:47 AM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
347 AM CST Thu Jan 14 2021

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
347 AM CST Thu Jan 14 2021 /247 AM MST Thu Jan 14 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Gusty northwest winds are expected to strengthen later this morning
into this afternoon with wind gusts potentially reaching upward of
60 to 65 MPH in central and portions of southwest Kansas. A High
Wind Warning is in effect.

Strong northwest winds and low relative humidity will create an
extreme fire weather risk later this morning through late afternoon.
A Red Flag Warning is in effect for all of southwest and central
Kansas.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Extreme risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Strong northwest winds are expected again for central and portions
of southwest Kansas Friday with possible wind gusts up to 60 to 65
MPH. Strong winds combined with lower relative humidity will also
create an extreme fire weather risk. Outdoor burning is discouraged.

Days 2-7 Hazards
----------------
* Friday
  - Non thunderstorm wind: Significant risk
  - Fire weather: Extreme risk

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Jan 14, 5:04 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
504 AM CST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     NON-TSTM WND GST 2 E MEDICINE LODGE      37.28N 98.55W
01/14/2021  M51 MPH          BARBER             KS   ASOS

            ASOS STATION KP28 MEDICINE LODGE.

&&
Local storm report, Jan 14, 6:52 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 AM CST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     NON-TSTM WND GST 1 ESE SCOTT STATE LAKE  38.68N 100.90W
01/14/2021  M55 MPH          SCOTT              KS   MESONET

            MESONET STATION K5SCT 1 ESE SCOTT STATE
            LAKE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind, 2 dust storm. Local standard time, as filed.

High Wind, Grant

When
January 14, 10:55 AM CST
Where
Grant forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Observed at the Ulysses airport.

High Wind, Stafford

When
January 14, 7:59 PM CST
Where
Stafford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Observed at Stafford.

High Wind, Finney

When
January 15, 9:13 AM CST
Where
Finney forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the Garden City airport.

High Wind, Hamilton

When
January 15, 9:55 AM CST
Where
Hamilton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Observed at the Syracuse airport.

High Wind, Seward

When
January 15, 9:56 AM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed at the Liberal airport.

High Wind, Kearny

When
January 15, 10:00 AM CST
Where
Kearny forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Observed at Kendall.

High Wind, Ford

When
January 15, 10:01 AM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport.

High Wind, Morton

When
January 15, 10:10 AM CST
Where
Morton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Observed at the K-27 bridge across the Cimarron river.

High Wind, Stanton

When
January 15, 10:15 AM CST
Where
Stanton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Observed at the Johnson City airport.

High Wind, Morton

When
January 15, 10:20 AM CST
Where
Morton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Observed at the K-27 bridge across the Cimarron river.

High Wind, Hamilton

When
January 15, 10:35 AM CST
Where
Hamilton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Observed at Syracuse airport.

High Wind, Morton

When
January 15, 10:37 AM CST
Where
Morton forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Observed in Elkhart.

High Wind, Seward

When
January 15, 10:40 AM CST
Where
Seward forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed at a location 4.4 NE of Hayne.

Dust Storm, Kearny

When
January 15, 10:45 AM CST to 1:45 PM CST
Where
Kearny forecast zone
Reported by
Department of Highways
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Near zero visibility was reported 2 miles WNW of Kendall in blowing dust and dirt.

High Wind, Seward

When
January 15, 10:56 AM CST
Where
Seward forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed at the Liberal airport.

High Wind, Ford

When
January 15, 11:15 AM CST
Where
Ford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at Bloom.

Dust Storm, Stanton

When
January 15, 11:15 AM CST to 2:15 PM CST
Where
Stanton forecast zone
Reported by
Law Enforcement
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

One quarter mile visibility in blowing dirt was reported at a location 2 ENE of Manter.

High Wind, Scott

When
January 15, 11:20 AM CST
Where
Scott forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Observed at Scott State Lake.

High Wind, Stanton

When
January 15, 11:35 AM CST
Where
Stanton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Observed at the Johnson City airport.

High Wind, Ford

When
January 15, 1:52 PM CST
Where
Ford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940996, 940997, 940998, 940999, 941000, 941001, 941002, 941003, 941004, 941005, 941006, 941007, 941008, 941014, 941009, 941010, 941015, 941011, 941012, 941013.